Hail, Dutchess
- When
- May 24, 2:30 PM EST
- Where
- Dutchess County, Clove
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -73.680
Nickel size hail was reported near Clove during a thunderstorm.
A cold front approached from the west Sunday afternoon and evening on May 24th, preceded and accompanied by scattered thunderstorms, some of which contained damaging wind gusts and large hail. In addition, locally heavy rain produced isolated flash flooding near Wappingers Falls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front approached from the west Sunday afternoon and evening on May 24th, preceded and accompanied by scattered thunderstorms, some of which contained damaging wind gusts and large hail. In addition, locally heavy rain produced isolated flash flooding near Wappingers Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 24, 12:45 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 145 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT ACROSS NORTHERN NEW YORK WILL DROP SOUTH THROUGH THE REST OF THE REGION THIS AFTERNOON. A CANADIAN HIGH PRESSURE SYSTEM WILL GRADUALLY BUILD INTO THE REGION LATER THIS AFTERNOON AND TONIGHT. THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER FOR MONDAY...MEMORIAL DAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... BASED ON LACK OF HEATING AND TIMING OF COLD FRONT WHICH HAS ALREADY CROSSED THE NORTHWEST THIRD OF THE FORECAST AREA...HAVE REMOVED THUNDERSTORMS FROM THE FORECAST FOR ALL AREAS EXCEPT THE SOUTHEAST SIX COUNTIES. HAVE KEPT LIKELY POPS IN THESE AREAS ALONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. FOR THE REST OF THE FORECAST AREA WILL ONLY HAVE CHANCE OR SLIGHT CHANCE POPS FOR THE REST OF THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... TONIGHT...A FEW LINGERING SHOWERS TOWARD POU EARLY IN THE EVENING. DEEPEST COOLING LOOKS TO BE DELAYED UNTIL MONDAY...WHEN CORE OF COLDEST AIR BEGINS TO BRUSH JUST NORTH AND EAST OF OUR REGION. SO FOR SUNDAY NIGHT...CLEARING EVERYWHERE...AND LOWS IN THE 40S TO MID 50S...SOME UPPER 30S ADIRONDACKS. MONDAY AND MONDAY NIGHT...DRY...WITH DEEPER COOLING MONDAY AFTERNOON...AND BASED ON FORECASTED BOUNDARY LAYER TEMPERATURES AND MIXING POTENTIAL...HIGHS IN THE MID/UPPER 70S...PRIOR TO THE ONSET OF THE DEEPER COOLING IN THE AFTERNOON. SOME HIGHS IN THE 60S ADIRONDACKS. SURFACE HIGH PROXIMITY AND LIGHT WINDS WILL HELP TEMPERATURES TO FALL INTO THE 30S AND 40S MONDAY NIGHT...WITH SOME FROST AND FREEZE POTENTIAL IN THE ADIRONDACKS...LAKE GEORGE AND SARATOGA REGIONS TO SOUTHERN VERMONT. TUESDAY...MOISTURE FROM THE CURRENT SYSTEM ALONG THE GULF COAST INTO TEXAS GETS ENTRAINED INTO CONFLUENT FLOW IN THE EASTERN U.S. AND WEAK NORTHERN STREAM UPPER IMPULSE TRACKS EAST AS UPPER RIDGING SLOWLY BUILDS INTO THE EASTERN U.S. THIS WILL INCREASE THE THERMAL AND MOISTURE ADVECTION IN OUR REGION...ALONG WITH AN INCREASE IN BOUNDARY LAYER FLOW AND A TIGHTENING OF THE THERMAL GRADIENT. THE FORCING AND ADVECTION PROCESSES WILL INCREASE THE CLOUDS AND CHANCES OF RAIN. SO..INCREASING CLOUDS TUESDAY...WITH RAIN BEGINNING TO BUILD NORTH DURING THE LATE AFTERNOON. HIGHS WILL BE IN THE 60S...AND RAIN CHANCES OVER SOUTHERN AREAS BY LATE AFTERNOON. RAIN SPREADS THE ENTIRE REGION TUESDAY NIGHT...WITH LOWS IN THE 40S TO NEAR 50. RAIN COULD BE LOCALLY HEAVY TUESDAY NIGHT AND BEYOND...DEPENDING ON HOW THE SYSTEM DEVELOPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... WARM FRONT FORECAST TO BECOME QUASI-STATIONARY AS IT MOVES INTO THE AREA ON WED. THIS FRONT...ALONG WITH A WAVE OR MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG IT...WILL BE THE FOCUS FOR A POTENTIAL FAIRLY LONG DURATION RAIN EVENT LASTING THROUGH AT LEAST THUR. WIDESPREAD SIGNIFICANT RAINFALL WILL BE POSSIBLE IF THIS PATTERN IS FORECAST TO PERSIST. GFS/ECMWF IN PRETTY GOOD AGREEMENT REGARDING THE EVOLUTION OF THIS RAIN EVENT. SO WILL RAISE POPS TO LIKELY FOR THE WED-THU TIME FRAME...AND LINGER CHANCE POPS THROUGH THUR NIGHT...AS THE LAST WAVE FINALLY EXITS TO THE SOUTHEAST. GFS SHOWING SOME ELEVATED INSTABILITY PRESENT WED INTO WED NIGHT...SO WILL MENTION SLIGHT CHANCE OF THUNDER. CENTRAL AND SOUTHERN AREAS MAY BRIEFLY GET INTO A WARM SECTOR THUR...SO CHANCE OF THUNDER SEEMS WARRANTED. IF THE EXPECTED RAINFALL EVENT UNFOLDS...NOT A LOT OF SUN IS EXPECTED...SO DAYTIME MAX TEMPS SHOULD BE BELOW NORMAL. MIN TEMPS WILL BE CLOSE TO AVERAGE THOUGH...AS CLOUD COVER WILL HOLD TEMPS UP A BIT AT NIGHT. HIGH PRESSURE MAY FINALLY BUILD IN BY FRI...WITH DRIER AIR AND SEASONABLE TEMPS RETURNING BY SAT. WILL KEEP MENTION OF CHANCE POPS EARLY FRI MORNING...WITH IMPROVING CONDITIONS LATE. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... THREAT FOR CONVECTION HAS PASSED TO THE SOUTH OF KGFL/KALB AND WILL NO LONGER KEEP CB IN THE TAF FORECASTS FOR THESE TWO SITES. WILL ONLY INCLUDE VCSH AT KALB THROUGH 20Z...AND A DRY FORECAST FOR KGFL. FURTHER SOUTH...CONVECTION POSSIBLE AT KPOU THROUGH ABOUT 22Z...BUT ACTIVITY WILL BE WIDELY SCATTERED TO SCATTERED AT BEST...SO WILL ONLY INCLUDE VCSH AND CB AT KPOU THROUGH 22Z. SURFACE WINDS WILL BECOME WESTERLY AT ALL THREE SITES DURING THE REST OF THE AFTERNOON AT SPEEDS UP TO ABOUT 10 KTS. HIGH PRESSURE WILL BUILD IN TONIGHT WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE TAF PERIOD ENDING AT 18Z MONDAY. SURFACE WINDS WILL BE LIGHT FROM THE NORTH TONIGHT...AND NORTHERLY 5 TO 10 KTS ON MONDAY. OUTLOOK... MON AFTN-TUE MORNING...VFR...NO SIG WX. TUE AFTERNOON THROUGH TUE NT...VFR WILL BECOME MVFR/IFR -RA/RA. WED-THU NITE...MVFR/IFR...-RA/RA LIKELY. && .FIRE WEATHER... COMING SOON. && .HYDROLOGY... NO HYDRO PROBLEMS EXPECTED THROUGH EARLY NEXT WEEK. SHOWER AND THUNDERSTORM ACTIVITY THAT HAS LASTED WELL INTO THE NIGHT...DEPOSITED AROUND ONE QUARTER TO AS MUCH AS ONE INCH OF RAINFALL IN SOME AREAS. MAIN LOCATIONS AFFECTED INCLUDE THE MOHAWK VALLEY...THE BERKSHIRES...EASTERN CATSKILLS AND MID HUDSON VALLEY. DESPITE THE RAINFALL...RIVER RESPONSE HAS BEEN MINIMAL. SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY AHEAD OF A COLD FRONT PASSAGE...ALTHOUGH THEY WILL BEGIN EARLIER THAN ON SATURDAY. THE BEST CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL BE MAINLY SOUTH OF ALBANY DURING THE AFTERNOON. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED...BUT ISOLATED TO SCATTERED AMOUNTS OF ONE TO TWO WILL BE POSSIBLE WITHIN SUSTAINED THUNDERSTORMS. IN GENERAL...RIVER RESPONSE SHOULD BE LIMITED...BUT SHARP WITHIN BANK RISES ARE POSSIBLE ACROSS BASINS THAT RECEIVE THUNDERSTORMS. DRY CONDITIONS WILL RETURN STARTING SUNDAY NIGHT AND LIKELY LASTING WELL INTO TUESDAY...AS HIGH PRESSURE BUILDS IN. THE NEXT CHANCE OF WIDESPREAD RAIN WILL BE TUESDAY NIGHT INTO WEDNESDAY ASSOC WITH A WARM FRONT. A WAVE OR MULTIPLE WAVES OF LOW PRESSURE MAY FORM ALONG THE FRONT WEDNESDAY NIGHT INTO THURSDAY...WHICH COULD RESULT IN A PROLONGED RAIN EVENT. WIDESPREAD HEAVY RAINFALL IS POSSIBLE...ALTHOUGH AMOUNTS ARE HIGHLY UNCERTAIN AT THIS TIME. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER AND LAKE LEVELS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. UNITED STATES GEOLOGICAL SURVEY INFORMATION FOR NEW YORK CAN BE FOUND AT WATERDATA.USGS.GOV/NY/NWS. FOR OTHER STATES REPLACE THE NY WITH YOUR TWO LETTER STATE POSTAL CODE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...GJM NEAR TERM...GJM SHORT TERM...NAS LONG TERM...JPV AVIATION...GJM FIRE WEATHER... HYDROLOGY...NAS/JPV
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
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 320 PM EDT SUN MAY 24 2009 CTZ001-013-NYZ065-066-242015- WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT- SOUTHERN LITCHFIELD CT- 320 PM EDT SUN MAY 24 2009 ...A STRONG THUNDERSTORM IN DUTCHESS COUNTY AND MOVING INTO WESTERN LITCHFIELD COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR PLEASANT VALLEY...OR ABOUT 10 MILES NORTHEAST OF POUGHKEEPSIE...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... MILLBROOK BY 330 PM EDT DOVER PLAINS BY 355 PM EDT WINGDALE BY 410 PM EDT KENT BY 415 PM EDT RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR. WASULA
The Albany radar (KENX), 107 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Nickel size hail was reported near Clove during a thunderstorm.
Trees and wires were reported down near Dover Plains due to strong thunderstorm winds.
Nickel size hail was reported in Knapps Corner, located approximately 1 mile west of Dutchess County Airport.
Nickel size hail was reported near Fishkill during a thunderstorm.
Trees and wires were reported down near Lagrangeville due to strong thunderstorm winds.
Several roads were closed in the vicinity of Wappingers Falls, including New Hackensack Road, and Myers Corners Road, which was reportedly under 4 feet of water.
Four feet of standing water was reported on State Route 55 near Lagrangeville due to flash flooding from locally heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161233, 161239, 161235, 161237, 161241, 161229, 189436.